Hail, Yuma
- When
- July 17, 1:20 PM MST
- Where
- Yuma County, 4.65 mi SSE of Clarkville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.320, -102.580
A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes. When the storm crossed Interstate 70 just east of Burlington, Colorado, numerous cars received broken windows and windshields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 12:22 PM MST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 122 PM MDT FRI JUL 17 2009 .SHORT TERM... (TONIGHT - MONDAY) 122 PM MDT FRI JUL 17 2009 FORECAST PROBLEM WILL BE POPS THROUGH THE SHORT TERM PERIOD. TEMPERATURES WILL BE NEAR/SLIGHTLY BELOW NORMAL DUE TO CLOUD COVER AND MOIST SOIL CONDITIONS. CONVECTION CONTINUES TO FIRE THIS AFTERNOON ALONG MID LEVEL BAROCLINIC ZONE IN KANSAS/NEBRASKA. APPEARS STORMS MAY BE SLIGHTLY ELEVATED WITH MORNING CLOUD COVER...BUT WILL CONTINUE TO POSE A WIND/HAIL THREAT AS THEY MOVE SOUTH. ADDITIONAL STORMS EXPECTED TO DEVELOP ALONG THE CHEYENNE RIDGE IN WYOMING/COLORADO AND MOVE SOUTH/SOUTHEAST INTO THE WESTERN AREAS LATE THIS AFTERNOON AND THIS EVENING. DEEP LAYER SHEAR VALUES OF OVER 50KTS WILL SUPPORT SUPERCELLS IN THAT AREA. MAY SEE A BRIEF LULL IN ACTIVITY BETWEEN 03/06Z...BUT BAROCLINICITY SHARPENS UP ONCE AGAIN AFTER 09Z ACROSS THE SOUTHWEST ZONES...AND EXPECT ELEVATED CONVECTION TO REDEVELOP AT THAT TIME AND PERSIST INTO SATURDAY MORNING. ACTION SHOULD SHIFT SOUTH INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO SATURDAY AFTERNOON...ENDING FOR THE MOST PART IN THE LOCAL AREA BY 00Z...ALTHOUGH WILL HAVE SOME SLIGHT CHANCE POPS BETWEEN 00Z/06Z TO ACCOUNT FOR ANY STRAY STORMS COMING OUT OF COLORADO. SUNDAY LOOKS LIKE A MORE TYPICAL DAY WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WITH HEATING...THEN MIGRATING EASTWARD IN THE LATE AFTERNOON AND EVENING HOURS. WILL CARRY SLIGHT/LOW CHANCE POPS WEIGHTED IN THE WEST. MONDAY WILL BE ANOTHER ACTIVE DAY FOR CONVECTION. COLD FRONT FORECAST TO BE DRAPED ACROSS THE HEART OF THE FORECAST AREA BY MID AFTERNOON. SHORTWAVE TROUGH WILL BE ROUNDING THE RIDGE AXIS AND MOVING THROUGH THE NORTHWEST FLOW AT THAT TIME. WILL BUMP UP POPS TO MIDRANGE CHANCE CATEGORY AS THESE FACTORS SHOULD RESULT IN AT LEAST SCATTERED THUNDERSTORMS. .LONG TERM... (TUESDAY - FRIDAY) 120 PM MDT FRI JUL 17 2009 LITTLE CHANGE FORECAST IN THE UPPER PATTERN THIS PERIOD...WITH A LARGE ANTICYCLONE NEAR THE FOUR CORNERS AND TROUGH NEAR THE GREAT LAKES. CENTRAL PLAINS WILL BE UNDER NORTHWEST FLOW. POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE TO START THE PERIOD IN THE WAKE OF A FRONTAL PASSAGE SCHEDULED FOR MONDAY/MONDAY NIGHT...SO SHOULD SEE STORMS FIRE ON THE HIGHER TERRAIN AND MIGRATE EASTWARD. SURFACE FLOW WILL GRADUALLY VEER TO SOUTHEAST AND SOUTH THROUGH THE REMAINDER OF THE PERIOD...AS NEXT FRONT LOOKS TO BE HUNG UP IN THE FAR NORTHERN PLAINS. WARM AND MOIST AIRMASS SHOULD ALLOW FOR DAILY THUNDERSTORM CHANCES WITH SURFACE HEATING...ENHANCED BY ANY WEAK DISTURBANCE IN THE NORTHWEST FLOW. && .AVIATION... 1143 AM MDT FRI JUL 17 2009 FOR THE 18Z TAFS...SCATTERED CONVECTION WILL MOVE SOUTH THROUGH SOUTHWEST NEBRASKA/NORTHWEST KANSAS THROUGH MID AFTERNOON. SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AT KMCK...ONE SUPERCELL WILL MISS KMCK TO THE WEST...BUT LIGHT RAIN AND A FEW LIGHTNING STRIKES NEAR THE TERMINAL WILL BE POSSIBLE THROUGH 21Z. AT KGLD...LOW CLOUDS WILL SCATTER OUT SHORTLY...THEN THUNDERSTORMS WILL APPROACH THE TERMINAL AREA FROM THE NORTH AROUND 20Z OR SO...WITH THE POSSIBILITY OF A SUPERCELL WITH HAIL AND STRONG WINDS. WILL MONITOR FOR TAF UPDATES. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 17 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT FRI JUL 17 2009 /1140 AM CDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS. SOME THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER MIDNIGHT TONIGHT...PRIMARILY IN WESTERN AREAS. LARGE HAIL MAY ACCOMPANY ANY THUNDERSTORM TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS CHANCES WILL CONTINUE SATURDAY THROUGH THURSDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR SATURDAY MORNING AND AGAIN ON MONDAY...AND A FEW OF THOSE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. OTHERWISE...STORMS WILL BE WIDELY SCATTERED AND OCCUR MAINLY IN THE AFTERNOON AND EVENING HOURS...WITH THE PRIMARY HAZARD BEING LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 4 W OAKLEY 39.13N 100.93W
07/17/2009 E1.75 INCH LOGAN KS TRAINED SPOTTER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL OAKLEY 39.13N 100.85W
07/17/2009 E1.50 INCH LOGAN KS EMERGENCY MNGR
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 1 W OAKLEY 39.13N 100.87W
07/17/2009 E1.75 INCH LOGAN KS EMERGENCY MNGR
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL WHEELER 39.76N 101.71W
07/17/2009 E1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL ST. FRANCIS 39.77N 101.80W
07/17/2009 E1.75 INCH CHEYENNE KS PUBLIC
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL PARKS 40.04N 101.73W
07/17/2009 E1.00 INCH DUNDY NE TRAINED SPOTTER
&&
BLMThe Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail of unknown size (estimated at 1.75 in diameter based on nearby reports), and driven by strong winds, broke through windows of numerous vehicles on Interstate 70.
Multiple vehicles received severe hail damage as wind-driven hail moved across Hwy 385 south of Burlington. One person received minor injuries. Hail was reported to have covered the ground.
Spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179735, 179736, 179737, 179738, 179744, 179747, 179748, 179749, 179751, 179752, 179754, 179756, 179757, 179758, 179759, 179760, 179761.